Rinsho Shinkeigaku (Clinical Neurology)

Original Article

Effects of switching from dopamine agonists to zonisamide on psychiatric and motor symptoms in patients with Parkinson's disease

Takashi Abe, M.D., Ph.D.1)and Hidenori Maruyama, MSc.2)

1) Abe Neurology Clinic, Iwate, Japan
2) Medical Affairs, Sumitomo Dainippon Pharma Co., Ltd., Tokyo, Japan

In 11 patients with Parkinson's disease (PD) who were using levodopa and had hallucinations and/or delusions considered to be attributed to use of dopamine agonists (DAs), we reduced or discontinued DAs and added zonisamide, and we then evaluated the effects of this treatment on psychiatric and motor symptoms. As a result, changes in the Movement Disorder Society-sponsored revision of the Unified Parkinson's Disease Rating Scale Part 1.2 (Hallucinations and Psychosis) and Part 3 (Motor Examination) scores 12 weeks from baseline were -2.4 ± 0.2 and -5.1 ± 0.9 (leastsquares mean ± standard error), respectively, with the score reductions being statistically significant. These results indicated that zonisamide switching therapy is a useful strategy for managing psychiatric and motor symptoms in patients with PD when DAs are reduced or discontinued to avoid the onset or exacerbation of hallucinations and delusions.
Supplementary data
Change in MDS-UPDRS item score from baseline
Full Text of this Article in Japanese PDF (850K)      Full Text of this Article in English HTML

(CLINICA NEUROL, 61: 449−455, 2021)
key words: Parkinson's disease, zonisamide, dopamine agonist, hallucinations/delusions, motor symptoms

(Received: 6-Oct-20)